Long-Term Fosamax, Actonel, Boniva Use May Weaken Bones: Report
Federal researchers are expressing concern over the side effects associated with long-term use of Fosamax, Actonel, Boniva and other bisphosphonate medications taken for osteoporosis, due to the risk of femur fractures and other bone problems.
In an article published this week in the New England Journal of Medicine, FDA scientists said they were unable to determine an optimal duration of use for the osteoporosis drugs, in the face of the increasing risk of bone fractures the longer the drugs are used.
The information was based on data from an FDA report from September 2011, which recommended women stop taking Fosamax and other bisphosphonates after five years, to maximize the benefits of the drug and minimize its health risks.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
That report went before an FDA advisory committee, which voted to place stronger bone fracture label warnings on the popular medications, but did not go as far as finalizing any length-of-use recommendations.
The latest article poses a number of questions, such as how transitioning from a bisphosphonate to another osteoporosis drug should be conducted, but does not provide physicians and consumers with recommendations. The authors stress that such decisions and determinations need more data and more studies before they can be reached.
A growing number of people have reported suffering spontaneous and unexplained femur fractures following use of Fosamax, Actonel or other bisphosphonates. These atypical femur fractures often occur with little or no trauma at all.
Merck & Co. currently faces hundreds of Fosamax fracture lawsuits that have been filed by individuals who claim the drug maker failed to adequately warn about the potential risk of problems. Complaints allege that side effects of Fosamax may weaken the ability of the femur bone to repair itself from microdamage, increasing the risk of a sudden femur fracture.
"*" indicates required fields
More Top Stories
A new report highlights how many women and families feel left out of Camp Lejeune settlement negotiations after suffering repeated miscarriages they say were caused by miscarriages on the North Carolina military base.
A Bard Infuse-A-Port lawsuit claims a piece of a failed port catheter broke off, causing a woman to suffer a pulmonary embolism which has resulted in fragments of the device remaining in her heart.
A Wegovy gastroparesis lawsuit blames the weight loss drug for a stomach paralysis problems which left a woman with permanent injuries.